Illinois, 2012Damaging Wind in Illinois, August 4, 2012
August 4, 2012 · NWS LSX · 1 event in 1 county or zone
Scattered showers and thunderstorms developed north of a warm front. Some of the storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed north of a warm front. Some of the storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 4, 2:34 AM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 4, 2:34 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
334 AM CDT SAT AUG 4 2012
.SHORT TERM...
ISSUED AT 329 AM CDT SAT AUG 4 2012
(TODAY)
SCATTERED STORMS HAVE BEGUN TO DEVELOP EARLY THIS MRNG OVER CNTRL MO
ALONG A WEAK WARM FRONT. OTHER WEAKER CONVECTION WAS OVER ERN KS
INTO W CNTRL MO IN REGION OF 850 MB WAA AND MOISTURE CONVERGENCE ON
NOSE OF SWLY LOW LEVEL JET. THIS SCATTERED CONVECTION SHOULD
CONTINUE THROUGH MUCH OF THE MRNG HOURS SHIFTING EWD THROUGH MUCH OF
OUR FORECAST AREA AND POSSIBLY ALSO NWD AS THE WEAK WARM FRONT LIFTS
N-NEWD. THERE MAY BE SOME SMALL HAIL WITH SOME OF THESE STORMS WITH
PLENTY OF INSTABILITY ACROSS THE AREA. THERE MAY BE A BREAK IN THE
CONVECTIVE ACTIVITY LATE THIS MRNG AND EARLY THIS AFTN SIMILAR TO
WHAT THE NCEP 4 KM WRF WAS SHOWING. THIS BREAK IN THE ACTIVITY
SHOULD ALLOW TEMPERATURES TO WARM INTO THE UPPER 90S TO AROUND THE
CENTURY MARK. THE WARMEST TEMPERATURES WILL LIKELY BE ACROSS CNTRL
MO WHERE THE 850 MB TEMPERATURES ARE FORECAST TO WARM TO 26 TO 28
DEGREES C THIS AFTN. HUMIDITIES WILL ALSO BE QUITE HIGH THIS AFTN
ESPECIALLY ACROSS SWRN IL. THIS WILL LEAD TO MAXIMUM AFTN HEAT
INDICES OF 105-110 ACROSS MUCH OF THE FORECAST AREA. WILL CONTINUE
THE HEAT ADVISORY FOR THIS AFTN INTO THE EARLY EVNG HOURS ACROSS
MOST OF OUR FORECAST AREA. MORE CONVECTION SHOULD DEVELOP LATE THIS
AFTN MAINLY ACROSS NERN MO AND W CNTRL IL AS AN UPPER LEVEL TROUGH
MOVES EWD THROUGH THE NRN PLAINS SENDING A COLD FRONT SEWD INTO NERN
MO THIS AFTN. WILL INCREASE POPS INTO THE LIKELY CATEGORY IN THIS
AREA LATE THIS AFTN. THERE WILL BE THE POTENTIAL FOR SEVERE STORMS
AS THE LOW-MID LEVEL SHEAR INCREASES OVER NRN MO INTO CNTRL IL THIS
AFTN WITH PLENTY OF INSTABILITY ALONG AND AHEAD OF THE COLD FRONT.
GKS
&&
.LONG TERM...
ISSUED AT 329 AM CDT SAT AUG 4 2012
(TONIGHT THROUGH FRIDAY)
LEANED TOWARD THE MORE CONSISTENT NAM THE NEXT FEW DAYS. THE GFS IS
SHOWING LESS CONVECTIVE FEEDBACK AND CONSEQUENTLY A SLIGHTLY SLOWER
FRONTAL PASSAGE FROM NORTHWEST TO SOUTHEAST TONIGHT THAN THE GFS.
MOST OF THE AREA WILL BE UNDER DECENT LARGE SCALE ASCENT AHEAD OF
THE 500MB TROUGH AXIS WHICH WILL BE ENTERING FAR NORTHWEST MO AT
00Z. NAM ALSO DEPICTS STRONG SFC-850MB CONVERGENCE ALONG THE FRONT
WHICH WILL BE SOMEWHERE NEAR A UIN-COU LINE...SO HAVE UPPED TO
LIKELY POPS THIS EVENING ALONG THE FRONT. THE NAM IS SHOWING
IMPRESSIVE PWATS GREATER THAN 2 INCHES BY THIS EVENING WITH MLCAPES
BETWEEN 1500-2500 J/KG. THIS INSTABILITY COMBINED WITH DEEP LAYER
OF 30-45KTS WILL ALLOW FOR SOME ORGANIZED MULTICELLS...OR PERHAPS AN
ISOLATED SUPERCELL MAINLY IN AREAS NORTH OF INTERSTATE 70 THROUGH
MID EVENING. MODELS ARE SHOWING LOW LEVEL CONVERGENCE WEAKENING
AFTER MIDNIGHT AND CAPE VALUES DECREASE AS THE ATMOSPHERE
DECOUPLES...SO HAVE BACKED DOWN TO JUST CHANCE POPS AND EXTENT OF
SEVERE WEATHER SHOULD DECREASE. RAIN CHANCES WILL WILL DIMINISH
OVER THE NORTHWESTERN THIRD OF THE CWA BY LATE TONIGHT...AND ACROSS
THE REST OF THE CWA ON SUNDAY MORNING AS THE FRONT PUSHES SOUTHEAST
OF THE AREA AND SUBSIDENCE SETS IN BEHIND THE UPPER TROUGH.
GFS/NAM ARE IN DECENT AGREEMENT THAT DEEP...DRY NORTHWESTERLY FLOW
WILL BE OVER THE REGION FROM SUNDAY INTO WITH LOW LEVEL MOISTURE
BEING CUT OFF BY THE FRONT STALLED OUT OVER THE MID SOUTH. THIS
SHOULD BE THE START OF ANOTHER GENERALLY DRY PERIOD FOR THE AREA.
KEPT GOING WITH THE WARMER NAM MOS TEMPS ON SUNDAY AND MONDAY WHEN WE
SHOULD MIX OUT TO AROUND 800MB WITH 850MB TEMPS BETWEEN 16-20C ON
SUNDAY AFTERNOON AND 18-20C ON MONDAY AFTERNOON.
THE GFS/ECMWF HAVE SOME CONTINUITY AND CONSISTENCY PROBLEMS MID-LATE
NEXT WEEK WHICH LOWERS OVERALL CONFIDENCE IN THE EXTENDED PART OF
THE FORECAST. NEITHER SHOW A SIGNIFICANT TROUGH MOVING THROUGH
MO/IL DURING THE PERIOD...SO HAVE NO MORE THAN SLIGHT CHANCES AT
THIS POINT. BOTH HAVE 850MB TEMPS OF 18-23C WHICH SUPPORT HIGHS IN
THE LOWER-MID 90S.
BRITT
&&
.AVIATION...
ISSUED AT 1210 AM CDT SAT AUG 4 2012
EARLIER ACTIVITY TO SOUTH OF TAF SITES HAS DIMINISHED. SO NOW
TRYING TO DETERMINE IF ANY ACTIVITY WILL FIRE UP...ESPECIALLY OVER
CENTRAL MO AND TRACK EAST ACROSS FORECAST AREA AS FRONTAL BOUNDARY
LIFTS NORTH. NOT A LOT OF FORCING...SO BACKED OFF ON PCPN CHANCES...
JUST HAVE VCNTY TS MENTION AT KCOU AND KUIN AROUND DAYBREAK. HAVE
BETTER INSTABILITY AXIS CLOSER TO METRO AREA...SO KEPT TEMPO
MENTION THROUGH MID MORNING. THEN SHOULD SEE A BREAK IN ANY
ACTIVITY UNTIL COLD FRONT APPROACHES LATE THIS AFTERNOON/EARLY
THIS EVENING. TIMING...COVERAGE STILL HARD TO PIN DOWN...SO JUST
ADDED VCNTY TS MENTION. AS FOR WINDS...EAST TO SOUTHEAST WINDS TO
VEER TO THE SOUTH AS FRONT LIFTS NORTH AND PICKUP A BIT. THEN
WINDS TO VEER TO THE SOUTHWEST THEN TO THE NORTH AS FRONT MOVES
THROUGH THIS EVENING.
SPECIFICS FOR KSTL...EARLIER ACTIVITY TO SOUTH OF METRO AREA HAS
DIMINISHED. SO NOW TRYING TO DETERMINE IF ANY ACTIVITY WILL FIRE
UP...ESPECIALLY OVER CENTRAL MO AND TRACK EAST ACROSS METRO
AREA AS FRONTAL BOUNDARY LIFTS NORTH. NOT A LOT OF FORCING...BUT
HAVE BETTER INSTABILITY AXIS CLOSER TO METRO AREA...SO KEPT TEMPO
MENTION BETWEEN 12Z AND 16Z TODAY. THEN SHOULD SEE A BREAK IN ANY
ACTIVITY UNTIL COLD FRONT APPROACHES THIS EVENING.
TIMING...COVERAGE STILL HARD TO PIN DOWN...SO JUST ADDED VCNTY TS
MENTION BY 01Z SUNDAY. AS FOR WINDS...SOUTHEAST WINDS TO VEER TO
THE SOUTH BY 17Z AS FRONT LIFTS NORTH AND PICKUP TO NEAR 15KTS.
THEN WINDS TO VEER TO THE SOUTHWEST BY 01Z SUNDAY TO THE NORTH AS
FRONT MOVES THROUGH BY 07Z SUNDAY.
BYRD
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR
CRAWFORD MO-IRON MO-MADISON MO-MARION MO-REYNOLDS MO-SHELBY
MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-WASHINGTON MO.
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR AUDRAIN MO-BOONE
MO-CALLAWAY MO-COLE MO-FRANKLIN MO-GASCONADE MO-JEFFERSON
MO-LINCOLN MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-OSAGE MO-
PIKE MO-RALLS MO-ST. CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS
MO-WARREN MO.
IL...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR ADAMS
IL-BOND IL-BROWN IL-CLINTON IL-FAYETTE IL-GREENE IL-
MACOUPIN IL-MARION IL-MONTGOMERY IL-PIKE IL-RANDOLPH IL-
WASHINGTON IL.
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CALHOUN IL-JERSEY
IL-MADISON IL-MONROE IL-ST. CLAIR IL.
&&
WFO LSXHazardous weather outlook, Aug 4, 3:01 AM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
401 AM CDT SAT AUG 4 2012
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-050915-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
401 AM CDT SAT AUG 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY REMAINS IN EFFECT FOR MOST OF THE AREA UNTIL 8 PM
THIS EVENING. HEAT INDEX READINGS WILL RANGE FROM 100 TO 110
DEGREES THIS AFTERNOON.
THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. LARGE
HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MAIN
SEVERE WEATHER THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING.
BRITT
Thunderstorm Wind, Monroe
- When
- August 4, 4:20 AM CST
- Where
- Monroe County, 1.89 mi NNW of Burksville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.295, -90.163
Thunderstorm winds blew a 24 foot camper into a propane tank along Jj Road south of Waterloo.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 4, 20121 death · 1 event
- Flash Flood and Hail in Illinois, August 4, 20122 injured · $1.6 million · 1 in hail · 26 events
- Hail and Damaging Winds in Missouri, August 4, 20121 injured · $288,000 · 1.5 in hail · 47 events
- Flood and Damaging Wind in Massachusetts, August 4, 2012$506,000 · 50 kt wind · 4 events
- Flood and Hail in New Hampshire, August 4, 2012$195,000 · 50 kt wind · 4 events
- Wildfire and Hail in Oregon, August 4 to 31, 2012$101,000 · 1 in hail · 10 events
- Tornado and Hail in Indiana, August 4, 2012EF1 · 27 events
- Damaging Winds in Ohio, August 4, 2012$59,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Oklahoma, August 4, 2012$48,000 · 70 kt wind · 8 events
- Flooding and Hail in Indiana, August 4, 2012$40,000 · 1 in hail · 11 events
- Damaging Winds in Arkansas, August 4, 2012$40,000 · 70 kt wind · 8 events
- Damaging Wind in Ohio, August 4, 2012$40,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407934.